×

zbMATH — the first resource for mathematics

Quantum field theory and the Jones polynomial. (English) Zbl 0667.57005
One of the problems recently proposed by M. Atiyah [Proc. Symp. Pure Math. 48, 285-299 (1988)] for experts in quantum field theory was to find an intrinsically three dimensional definition of the Jones polynomial [V. F. R. Jones, Bull. Am. Math. Soc., New Ser. 12, 103- 111 (1985; Zbl 0564.57006); Ann. Math., II. Ser. 126, 335-388 (1987; Zbl 0631.57005)] of knot theory. In this work the author considers the quantum field theory defined by the nonabelian Chern-Simons action and shows that it is exactly soluble and has important implications for three dimensional geometry and two dimensional conformal field theory. Among the geometrical implications of the \(2+1\) dimensional quantum Yang-Mills theory with a pure Chern-Simons action is a natural framework for the understanding of the Jones polynomial. In this description, the Jones polynomial can be generalized from \(S^ 3\) to arbitrary three manifolds, giving invariants of three manifolds that are computable for a surgery presentation. The work provides a penetrating insight into the conformal field theory in \(1+1\) dimensions.
Reviewer: Ch.Sharma

MSC:
57N10 Topology of general \(3\)-manifolds (MSC2010)
57M25 Knots and links in the \(3\)-sphere (MSC2010)
81T17 Renormalization group methods applied to problems in quantum field theory
57R65 Surgery and handlebodies
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Atiyah, M. F.: New invariants of three and four dimensional manifolds. In: The mathematical heritage of Hermann Weyl. Proc. Symp. Pure Math., vol.48. Wells R. (ed.). Providence, RI: American Mathematical Society 1988, pp. 285-299
[2] Donaldson, S.: An application of gauge theory to the topology of four manifolds. J. Diff. Geom.18, 269 (1983), Polynomial invariants for smooth four-manifolds. Oxford preprint · Zbl 0507.57010
[3] Floer, A.: An instanton invariant for three manifolds. Courant Institute preprint (1987). Morse theory for fixed points of symplectic diffeomorphisms. Bull. AMS16, 279 (1987) · Zbl 0617.53042 · doi:10.1090/S0273-0979-1987-15517-0
[4] Witten, E.: Topological quantum field theory. Commun. Math. Phys.117, 353 (1988) · Zbl 0656.53078 · doi:10.1007/BF01223371
[5] Jones, V. F. R.: Index for subfactors. Invent. Math.72, 1 (1983). A polynomial invariant for links via von Neumann algebras. Bull. AMS12, 103 (1985), Hecke algebra representations of braid groups and link polynomials. Ann. Math.126, 335 (1987) · Zbl 0508.46040 · doi:10.1007/BF01389127
[6] Freyd, P., Yetter, D., Hoste, J., Lickorish, W. B. R., Millett, K., Ocneanu, A.: A new polynomial invariant of knots and links. Bull. AMS12, 239 (1985) · Zbl 0572.57002 · doi:10.1090/S0273-0979-1985-15361-3
[7] Kauffman, L.: State models and the Jones polynomial. Topology26, 395 (1987). Statistical mechaniscs and the Jones polynomial, to appear in the Proceedings of the July, 1986, conference on Artin’s braid group, Santa Cruz, California; An invariant of regular isotopy preprint · Zbl 0622.57004 · doi:10.1016/0040-9383(87)90009-7
[8] Turaev, V. G.: The Yang-Baxter equation and invariants of links. LOMI preprint E-3-87, Inv. Math.92, 527 (1988) · Zbl 0648.57003 · doi:10.1007/BF01393746
[9] Przytycki, J. H., Traczyk, P.: Invariants of links of conway type. Kobe J. Math.,4, 115 (1988) · Zbl 0655.57002
[10] Birman, J.: On the Jones polynomial of closed 3-braids. Invent. Math.81, 287 (1985). · Zbl 0588.57005 · doi:10.1007/BF01389053
[11] Birman, J., Wenzl, H. Link polynomials and a new algebra, preprint · Zbl 0684.57004
[12] Tsuchiya, A., Kanie, Y.: In: Conformal field theory and solvable lattice models. Adv. Stud. Pure math.16, 297 (1988); Lett. Math. Phys.13, 303 (1987) · Zbl 0631.17010
[13] Verlinde, E.: Fusion rules and modular transformations in 2d conformal field theory. Nucl. Phys.B 300, 360 (1988) · Zbl 1180.81120 · doi:10.1016/0550-3213(88)90603-7
[14] Moore, G., Seiberg, N.: Polynomial equations for rational conformal field theories. To appear in Phys. Lett. B, Naturality in conformal field theory. To appear in Nucl. Phys. B, Classical and quantum conformal field theory. IAS preprint HEP-88/35
[15] Schroer, B.: Nucl. Phys.295, 4 (1988) K.-H. Rehren, Schroer, B.: Einstein causality and Artin braids. FU preprint (1987) · doi:10.1016/0550-3213(88)90537-8
[16] Fröhlich, J.: Statistics of fields, the Yang-Baxter equation, and the theory of links and knots. 1987 Cargese lectures, to appear In Nonperturbative quantum field theory. New York: Plenum Press
[17] Segal, G.: Conformal field theory. Oxford preprint; and lecture at the IAMP Congress, Swansea, July, 1988
[18] Gromov, M.: Pseudo-holomorphic curves in symplectic manifolds. Invent. Math.82, 307 (1985) · Zbl 0592.53025 · doi:10.1007/BF01388806
[19] Schwarz, A.: The partition function of degenerate quadratic functional and Ray-Singer invariants. Lett. Math. Phys.2, 247 (1978) · Zbl 0383.70017 · doi:10.1007/BF00406412
[20] Schonfeld, J.: A mass term for three dimensional gauge fields. Nucl. Phys.B 185, 157 (1981) · doi:10.1016/0550-3213(81)90369-2
[21] Jackiw, R., Templeton, S.: How superrenormalizable theories cure their infrared divergences. Phys. Rev.D 23, 2291 (1981)
[22] Deser, S., Jackiw, R., Templeton, S.: Three dimensional massive gauge theories. Phys. Rev. Lett.48, 975 (1983). Deser, S., Jackiw, R., Templeton, S. Topologically massive gauge theory. Ann. Phys. NY140, 372 (1984) · doi:10.1103/PhysRevLett.48.975
[23] Zuckerman, G.: Action principles and global geometry. In: The proceedings of the 1986 San Diego Summer Workshop, Yau, S.-T. (ed.) · Zbl 0592.60081
[24] Polyakov, A. M.: Fermi-bose transmutations induced by gauge fields. Mod. Phys. Lett.A 3, 325 (1988)
[25] Hagen, C. R.: Ann. Phys.157, 342 (1984) · doi:10.1016/0003-4916(84)90064-2
[26] Arovas, D., Schrieffer, R., Wilczek, F., Zee, A.: Statistical mechanics of anyons. Nucl. Phys.B 251 [FS 13], 117 (1985) · doi:10.1016/0550-3213(85)90252-4
[27] Witten, E.: Non-Abelian bosonization in two dimensions. Commun. Math. Phys.92, 455 (1984) · Zbl 0536.58012 · doi:10.1007/BF01215276
[28] Ray, D., Singer, I.: Adv. Math.7, 145 (1971), Ann. Math.98 154 (1973) · Zbl 0239.58014 · doi:10.1016/0001-8708(71)90045-4
[29] Deser, S., Jackiw, R., Templeton, S.: In [21] ; Affleck, I., Harvey, J., Witten, E.: Nucl. Phys.B 206, 413 (1982) · doi:10.1103/PhysRevLett.48.975
[30] Redlich, A. N.: Gauge invariance and parity conservation of three-dimensional fermions. Phys. Rev. Lett.52, 18 (1984) · doi:10.1103/PhysRevLett.52.18
[31] Alvarez-Gaumé, L., Witten, E.: Gravitational anomalies. Nucl. Phys.B 234, 269 (1983)
[32] Alvarez-Gaumé, Della Pietra, S., Moore, G.: Anomalies and odd dimensions. Ann. Phys. (NY)163, 288 (1985) · Zbl 0584.58049 · doi:10.1016/0003-4916(85)90383-5
[33] Atiyah, M.F.: A note on the eta invariant (unpublished)
[34] Singer, I.M.: Families of Dirac operators with applications to Physics. Astérisque,1985, p. 323 · Zbl 0603.58054
[35] Atiyah, M. F., Patodi, V., Singer, I.: Math. Proc. Camb. Phil. Soc.77, 43 (1975),78, 405 (1975),79, 71 (1976) · Zbl 0297.58008 · doi:10.1017/S0305004100049410
[36] Wilczek, F., Zee, A.: Linking numbers, spin, and statistics of solitons. Phys. Rev. Lett.51, 2250 (1983) · doi:10.1103/PhysRevLett.51.2250
[37] Friedan, D., Shenker, S.: Nucl. Phys.B 281, 509 (1987) · doi:10.1016/0550-3213(87)90418-4
[38] Belavin, A., Polyakov, A. M., Zamolodchikov, A.: Nucl. Phys.B (1984)
[39] Atiyah, M. F., Bott, R.: The Yang-Mills equations over Riemann surfaces. Phil. Trans. R. Soc. Lond.A 308, 523 (1982) · Zbl 0509.14014
[40] Quillen, D.: Determinants of Cauchy-Riemann operators over a Riemann surface. Funct. Anal. Appl.19, 31 (1986) · Zbl 0603.32016 · doi:10.1007/BF01086022
[41] Drinfeld, V.: Quantum groups. In: The Proceedings of the International Congress of Mathematicians, Berkeley 1986, Vol. 1, pp. 798-820
[42] Gepner, D., Witten, E.: String theory on group manifolds. Nucl. Phys. B278, 493 (1986) · doi:10.1016/0550-3213(86)90051-9
[43] Kac, V. G.: Infinite dimensional Lie algebras. Cambridge: Cambridge University Press (1985) · Zbl 0574.17010
[44] Kac, V. G., Peterson, D. H.: Adv. Math.53, 125 (1984) · Zbl 0584.17007 · doi:10.1016/0001-8708(84)90032-X
[45] Kac, V. G., Wakimoto, M.: Adv. Math.70, 156 (1988) · Zbl 0661.17016 · doi:10.1016/0001-8708(88)90055-2
[46] Witten, E.: 2+1 dimensional gravity as an exactly soluble system. IAS preprint HEP-88/32
[47] Segal, G.: Unitary representation of some infinite dimensional groups. Commun. Math. Phys.80, 301 (1981) · Zbl 0495.22017 · doi:10.1007/BF01208274
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.